Medical Questions > Blacking out and driving - a dangerous combination

Over the past six months or so, I have been experiencing, what I believe to be blackouts. A few times I was walking and all of a sudden, I'd catch myself falling over something or into something - and I don't remember what I was doing or trying to do. What is more of a concern is the fact that it has happened while driving. Today, I caught myself out in the middle of a major 4 way intersection, in the midst of a turn and I didn't have the green light. For the life of me, I can't remember what I was thinking or what was happening just prior to hearing the screaching brakes and horns. It's scaring me, and I don't know what to do or who to talk to. I am afraid that if I mention it to anyone, I may lose my driver's license. What could be causing this and should this be something I should worry about? I do not use alcohol or drugs, but I do take medications for HBP and High Cholesterol. Your thoughts are greatly appreciated. Thank you. Belladonna
August 23, 2005 | Unregistered CommenterBelladonna
Belladonna:
We can understand your concern regarding possible loss of your driving license, but surely a temporary loss of this would be preferable, by far, than possible loss of life.
It is imperative that you be assessed as soon as possible by a medical doctor.
You mention being on medication for high blood pressure. There's the possibility that your medication requires re-assessing, as your blood pressure may be dropping too low for you at times. This could cause your symptoms.
There are many causes of blackouts/fainting/dizzy spells, such as low blood pressure, anxiety, low blood sugar levels, anemia, ear problems, etc. These links may be helpful to you in learning more about this. http://www.drmyhill.co.uk/article_l.cfm?subject=Neurological%20problems
http://www.healthandage.com/Home/gid7=43
http://hcd2.bupa.co.uk/fact_sheets/html/Dizziness.html
http://www.bbc.co.uk/health/conditions/dizziness1.shtml
August 25, 2005 | Unregistered CommenterHeather R.N.